Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 8, NWS Grand Forks, ND

April 17, 2024Kittson County, Marshall County, Minnesota; 14 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Apr 17, 2024, 10:01 PM CDT for Kittson County, Marshall County, Minnesota; 14 counties in North Dakota. It took effect at Apr 18, 2024, 4:45 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2024, 10:01 PM CDT (03:01 UTC)
In effect from
Apr 18, 2024, 4:45 AM CDT
Expired
Apr 18, 2024, 9:00 PM CDT
In force
16 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS73 KFGF 180301
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1001 PM CDT Wed Apr 17 2024

MNZ004-007-NDZ006>008-014>016-024-026>029-038-054-181115-
/O.NEW.KFGF.WI.Y.0008.240418T1400Z-240419T0200Z/
Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Barnes-
Western Walsh-
Including the cities of Oakwood, Stephen, Fort Totten, Lankin,
Akra, Maida, New Rockford, Aneta, Adams, Cooperstown, Grafton,
Park River, Warren, Karlstad, Florian, Fairdale, Backoo, Lakota,
Englund, Leroy, Drayton, Cando, Minnewaukan, Mount Carmel, Nash,
Leeds, Mcville, Argyle, Hope, Cavalier, Walhalla, Dresden,
Radium, Tolna, Considine, Langdon, Lancaster, Devils Lake,
Finley, Valley City, Hallock, Bowesmont, Maddock, Grand Forks,
and Vang
1001 PM CDT Wed Apr 17 2024

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM CDT THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 40 mph expected.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From 9 AM to 9 PM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

TL
5 follow-up statements
298 
WWUS73 KFGF 180830
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
330 AM CDT Thu Apr 18 2024

NDZ049-052-190200-
/O.EXA.KFGF.WI.Y.0008.240418T1400Z-240419T0200Z/
Ransom-Sargent-
Including the cities of Lisbon, Enderlin, McLeod, Gwinner, 
Milnor, Forman, and Rutland
330 AM CDT Thu Apr 18 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Ransom and Sargent Counties.

* WHEN...From 9 AM this morning to 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. 

Secure outdoor objects.

&&

$$

MNZ004-007-NDZ006>008-014>016-024-026>029-038-054-190200-
/O.CON.KFGF.WI.Y.0008.240418T1400Z-240419T0200Z/
Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Barnes-
Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Radium, 
Warren, Englund, Florian, Stephen, Argyle, Cando, Considine, 
Dresden, Langdon, Maida, Mount Carmel, Vang, Akra, Backoo, 
Cavalier, Leroy, Walhalla, Bowesmont, Drayton, Fort Totten, 
Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Nash, Oakwood,
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Valley City, Adams, 
Lankin, and Fairdale
330 AM CDT Thu Apr 18 2024

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM CDT THURSDAY...

* WHAT...West winds 20 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From 9 AM this morning to 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. 

Secure outdoor objects.

&&

$$
307 
WWUS73 KFGF 180945
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
445 AM CDT Thu Apr 18 2024

MNZ004-007-NDZ006>008-014>016-024-026>029-038-054-190200-
/O.EXT.KFGF.WI.Y.0008.240418T0945Z-240419T0200Z/
Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Barnes-
Western Walsh-
Including the cities of Lankin, Finley, Fort Totten, Nash, New
Rockford, Valley City, Cavalier, Fairdale, Minnewaukan, Maida,
Lancaster, Hallock, Aneta, Grand Forks, Langdon, Cando, Devils
Lake, Mcville, Dresden, Drayton, Englund, Leeds, Akra, Lakota,
Leroy, Argyle, Karlstad, Mount Carmel, Backoo, Hope, Stephen,
Bowesmont, Park River, Considine, Grafton, Radium, Walhalla,
Cooperstown, Warren, Tolna, Vang, Florian, Adams, Maddock, and
Oakwood
445 AM CDT Thu Apr 18 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 45 mph.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NDZ049-052-190200-
/O.EXT.KFGF.WI.Y.0008.240418T0945Z-240419T0200Z/
Ransom-Sargent-
Including the cities of Forman, Milnor, Lisbon, Enderlin,
Gwinner, McLeod, and Rutland
445 AM CDT Thu Apr 18 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Ransom and Sargent Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

DJR
597 
WWUS73 KFGF 181324
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
824 AM CDT Thu Apr 18 2024

MNZ004-007-NDZ006>008-014>016-024-026>029-038-049-052-054-182130-
/O.CON.KFGF.WI.Y.0008.000000T0000Z-240419T0200Z/
Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Barnes-Ransom-
Sargent-Western Walsh-
Including the cities of Cavalier, Bowesmont, Gwinner, Argyle,
Hope, Grafton, Karlstad, Park River, Hallock, McLeod, Fairdale,
Maida, Florian, Lancaster, Forman, Vang, Mcville, Stephen,
Drayton, Fort Totten, Cooperstown, Radium, Backoo, Grand Forks,
New Rockford, Adams, Aneta, Valley City, Lankin, Walhalla, Cando,
Warren, Dresden, Nash, Tolna, Minnewaukan, Finley, Considine,
Langdon, Englund, Leeds, Milnor, Rutland, Oakwood, Devils Lake,
Lisbon, Lakota, Leroy, Mount Carmel, Enderlin, Maddock, and Akra
824 AM CDT Thu Apr 18 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

TG
656 
WWUS73 KFGF 181749
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1249 PM CDT Thu Apr 18 2024

MNZ004-007-NDZ006>008-014>016-024-026>029-038-049-052-054-190200-
/O.CON.KFGF.WI.Y.0008.000000T0000Z-240419T0200Z/
Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Barnes-Ransom-
Sargent-Western Walsh-
Including the cities of Valley City, New Rockford, Stephen,
Warren, Finley, Karlstad, Langdon, Gwinner, Florian, Maddock,
Lakota, Englund, Lancaster, Forman, Cooperstown, Minnewaukan,
Backoo, Walhalla, Grafton, Fairdale, Cando, Cavalier, Park River,
Lisbon, Milnor, Hope, Argyle, Nash, Vang, Bowesmont, Adams,
Hallock, Drayton, Grand Forks, McLeod, Mount Carmel, Tolna,
Radium, Dresden, Considine, Aneta, Lankin, Fort Totten, Oakwood,
Enderlin, Akra, Leroy, Leeds, Mcville, Devils Lake, Maida, and
Rutland
1249 PM CDT Thu Apr 18 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
857 
WWUS73 KFGF 190149
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
849 PM CDT Thu Apr 18 2024

MNZ004-007-NDZ006>008-014>016-024-026>029-038-049-052-054-190300-
/O.EXP.KFGF.WI.Y.0008.000000T0000Z-240419T0200Z/
Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Barnes-Ransom-
Sargent-Western Walsh-
Including the cities of Nash, Vang, Lakota, Cooperstown, Stephen,
Park River, Maddock, Dresden, Devils Lake, Drayton, Forman,
Cando, Hope, Warren, McLeod, Milnor, Lancaster, Akra, Leeds,
Cavalier, Minnewaukan, Rutland, Fort Totten, Oakwood, Radium,
Gwinner, Grafton, Leroy, Aneta, Bowesmont, Adams, Backoo,
Enderlin, New Rockford, Grand Forks, Tolna, Lankin, Florian,
Mount Carmel, Mcville, Walhalla, Considine, Valley City, Englund,
Maida, Lisbon, Langdon, Hallock, Finley, Karlstad, Argyle, and
Fairdale
849 PM CDT Thu Apr 18 2024

...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

Wind speeds and gusts are diminishing below wind advisory criteria 
thus the wind advisory will expire at 9pm.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Apr 17, 6:25 PM CDT, 3 hours 36 minutes earlier. Its key messages:

  • Scattered snow showers are forecast across the region Thursday through Friday. There is a 10% chance in impacts from brief visibility reductions under half a mile Thursday evening through Friday.
  • Windy conditions will continue through Friday. There is a 70% chance for sustained winds greater than 30 mph Thursday and Friday within the Red River Valley into North Dakota.
Area forecast discussion, Apr 17, 6:25 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
625 PM CDT Wed Apr 17 2024

.KEY MESSAGES...

- Scattered snow showers are forecast across the region Thursday
  through Friday. There is a 10% chance in impacts from brief
  visibility reductions under half a mile Thursday evening
  through Friday.

- Windy conditions will continue through Friday. There is a 70%
  chance for sustained winds greater than 30 mph Thursday and
  Friday within the Red River Valley into North Dakota.

&&

.DISCUSSION...
Issued at 325 PM CDT Wed Apr 17 2024

Large upper low over SK/MB will slowly migrate eastward into
Ontario through Friday. This places our area within the southern
half of its cyclonic flow aloft, filtering in cooler air while
maintaining increased wind field. With cooler air aloft, daytime
heating will contribute to weakly unstable air mass allowing
for shallow convection to develop driving the development of
showers over the region. Given the cooler temperatures, snow
and/or graupel is the expected dominate precipitation type. The
propagation of the upper level and attendant surface low keeps
the majority of more stratiform precipitation north of the
international border, keeping very little chance for widespread
accumulating snowfall north of our area within Canada.

Guidance from convective allowing models depicts the potential
of shallow winter convection during the day Thursday through
Friday. Weak instability within a saturated layer extending
into the DGZ would allow the opportunity for graupel/snow
pellets, but ultimately not very impactful given transient and
brief nature of this. That being said, closer to Thursday night
and Friday, guidance suggests areas of low level convergence
contributing to transient, semi-organized squall-like features
moving out of Canada into our area as an inverted
trough/reinforcing cold front crosses over the international
border. This opens up the possibility for quick reductions in
visibility under half a mile. While the chance for accumulation
is very low given warm ground temperatures, the potential for
sudden visibility reductions brings a 10% chance for winter
impacts.

Guidance also indicates tightened pressure gradient within a
deeply mixed boundary layer tapping into increased wind field
aloft extending over North Dakota into the Red River Valley
during the day Thursday. While there isn't much change in wind
speed or direction within the mixed boundary layer, winds 27-35
mph should easily transfer to the surface, even if gusts are not
exceeding 45 mph. This allows for a 70% chance reaching wind
advisory criteria Thursday within eastern North Dakota into the
Red River Valley. Similar environment but perhaps not as clear
of mixing/transfer potential on Friday still allows a 50%
chance of seeing additional advisory-criteria winds.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 625 PM CDT Wed Apr 17 2024

VFR to MVFR conditions prevail at all TAF sites this evening.
This should remain the case through the remainder of the evening
before low clouds return overnight, first at KDVL, then
spreading across the regions to include the remaining TAF sites.
Winds at KDVL will also remain gusty overnight, with 25 to 30
knot gusts possible out of the west to northwest. Elsewhere,
gusts should taper off for a while overnight before picking back
up around sunrise Thursday. There is a chance for light snow
across portions of the area Thursday, with KDVL, KGFK, and KTVF
seeing the highest probability.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...CJ
AVIATION...Lynch
Hazardous weather outlook, Apr 17, 4:34 PM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
434 PM CDT Wed Apr 17 2024

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-182145-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
434 PM CDT Wed Apr 17 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

70 percent chance for sustained winds greater than 30 miles per
hours Thursday through Friday, with the highest wind gusts located
within the Devils Lake Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-182145-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
434 PM CDT Wed Apr 17 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.